Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 95, NWS Nashville, TN

June 21, 2013DeKalb County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 2013, 1:07 PM CDT for DeKalb County, White County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2013, 1:07 PM CDT (18:07 UTC)
Expired
Jun 21, 2013, 1:45 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, White County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS54 KOHX 211807
SVROHX
TNC041-185-211845-
/O.NEW.KOHX.SV.W.0095.130621T1807Z-130621T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
107 PM CDT FRI JUN 21 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 145 PM CDT

* AT 103 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS 6 MILES WEST OF SPARTA.  THE SEVERE       
  THUNDERSTORM WAS NEARLY STATIONARY. SMALL HAIL IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN WHITE COUNTY WEST OF SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3590 8524 3583 8570 3585 8575 3604 8577
      3604 8567 3601 8565 3604 8561 3605 8537
      3603 8531 3600 8531 3598 8528
TIME...MOT...LOC 1807Z 084DEG 2KT 3594 8558

$$

AL
2 follow-up statements
468 
WWUS54 KOHX 211829
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
129 PM CDT FRI JUN 21 2013

TNC041-185-211845-
/O.CON.KOHX.SV.W.0095.000000T0000Z-130621T1845Z/
WHITE TN-DE KALB TN-
129 PM CDT FRI JUN 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DE KALB AND WHITE COUNTIES UNTIL 145 PM CDT...

AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 
MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF SPARTA. MOVEMENT WAS 
NEARLY STATIONARY. 

LOCATIONS IMPACTED INCLUDE...
  SPARTA AND BAKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3590 8524 3583 8570 3585 8575 3604 8577
      3604 8567 3601 8565 3604 8561 3605 8537
      3603 8531 3600 8531 3598 8528
TIME...MOT...LOC 1828Z 084DEG 2KT 3594 8559

$$

AL
514 
WWUS54 KOHX 211842
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT FRI JUN 21 2013

TNC041-185-211852-
/O.EXP.KOHX.SV.W.0095.000000T0000Z-130621T1845Z/
WHITE TN-DE KALB TN-
142 PM CDT FRI JUN 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB AND WHITE
COUNTIES WILL EXPIRE AT 145 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER IF YOU RECEIVED WIND DAMAGE...PLEASE REPORT THAT TO LOCAL 
LAW ENFORCEMENT AND THEY WILL RELAY YOUR REPORT TO US.

LAT...LON 3590 8524 3583 8570 3585 8575 3604 8577
      3604 8567 3601 8565 3604 8561 3605 8537
      3603 8531 3600 8531 3598 8528
TIME...MOT...LOC 1842Z 084DEG 2KT 3594 8560

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:37 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 21, 12:37 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT FRI JUN 21 2013

.UPDATE...FOR 18Z AVIATION.

&&

.AVIATION...

MAINLY VFR CONDITIONS WILL PREVAIL WITH UPPER LEVEL RIDGING TRYING
TO PUSH EASTWARD. HOWEVER WITH MOIST AND UNSTABLE CONDITIONS IN
PLACE AND A WEAK UPPER LEVEL DISTURBANCE IN THE REGION...SCATTERED
TSRA WILL THREATEN THE CSV TERMINAL...WITH BNA SEEING ISOLATED
TSRA. JUST KEPT A VCSH IN AT BNA AND A TEMPO OF TSRA IN AT CSV.
CKV IS LIKELY TOO CLOSE TO THE RIDGING AND MAY NOT SEE ANY
CONVECTION BUT WILL MONITOR. OTHERWISE...LIGHT SOUTHWEST WINDS
WILL PREVAIL...WITH MOSTLY CLEAR SKIES AND CALM WINDS TONIGHT.
LEFT OUT MVFR VSBYS OVERNIGHT AT CSV WITH LOWER DEWPOINTS IN THE
AREA RIGHT NOW...BUT IF ENOUGH RAINFALL OCCURS...MAY NEED TO
INTRODUCE BR INTO THE CSV TAF TOWARDS DAWN SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 1138 AM CDT FRI JUN 21 2013/

CONVECTION IS FIRING ALONG THE PLATEAU THIS MORNING AS CONVECTIVE
TEMPERATURE IS BEING REACHED. LATEST MESO-ANALYSIS DEPICTS
SLIGHTLY BETTER MID LVL LAPSE RATES ARE OVER EASTERN SXNS SO THIS
IS WHERE CONVECTION WILL TEND TO BE MOST WIDESPREAD AND STRONGEST.
HV INCREASED POPS TO 40% OVER/NEAR THE PLATEAU TO ACCOUNT FOR
THIS. SOMEWHAT DRIER AIR ALOFT SUGGESTS ISOLATED MICROBURST
POTENTIAL ONCE AGAIN THIS AFTERNOON...AND VERY LIGHT STEERING
WINDS MEANS LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WITH SLOW STORM
MOTION.

&&

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT FRI JUN 21 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-221015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG STORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF TORRENTIAL RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG STORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING ON BOTH SATURDAY AND SUNDAY. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF TORRENTIAL
RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS.

55

In the hours before

Special weather statement, Jun 21, 12:19 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1219 PM CDT FRI JUN 21 2013

TNZ078-080-211800-
VAN BUREN-WARREN-
1219 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN AND WARREN COUNTIES...

AT 1216 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SPENCER...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS IN THE PATH INCLUDE SPENCER AND MCMINNVILLE.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3571 8526 3553 8575 3572 8597 3581 8561
      3580 8560 3581 8560 3579 8552 3581 8552
      3581 8539 3580 8537 3580 8534

JOHNSTONE
Special weather statement, Jun 21, 12:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT FRI JUN 21 2013

TNZ032-065-066-211815-
CUMBERLAND-PUTNAM-WHITE-
1245 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...PUTNAM AND WHITE
COUNTIES...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF SPARTA. THIS STORM
WAS NEARLY STATIONARY. SOME LOCATIONS IN THE PATH INCLUDE PLEASANT
HILL.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
BUT HEAVY RAINFALL.

LAT...LON 3581 8541 3582 8543 3611 8548 3616 8522
      3615 8520 3615 8516 3614 8515 3587 8506

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:19 PM CDTSpecial Weather StatementOHXSumner26 min
Jun 20, 7:27 PM CDTSpecial Weather StatementOHXCheatham33 min
Jun 21, 12:19 PM CDTSpecial Weather StatementOHXVan Buren, Warren41 min
Jun 21, 12:45 PM CDTSpecial Weather StatementOHXWhite30 min
Jun 21, 1:32 PM CDTSpecial Weather StatementOHXOverton28 min
Jun 21, 1:51 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White114 min
Jun 21, 2:10 PM CDTSpecial Weather StatementOHXCoffee50 min
Jun 21, 2:56 PM CDTSpecial Weather StatementOHXJackson34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.